+447935835469 office@bgmedicalclinic.co.uk 48 North Street, Romford, RM1 1BH

“One million over-65s could be suffering dangerous side effects from mixing ‘hazardous’ combinations of drugs and herbal remedies, study warns,” reports the Mail Online.

This follows a postal survey of 149 adults aged 65 and above from southeast England. The survey wanted to see whether people were choosing to take herbal or dietary supplements while also taking prescription medication. All respondents were taking at least 1 prescription drug, and a third of them were also taking some kind of supplement.

Most of the combinations were not harmful, but the researchers did find some people taking combinations that were potentially harmful.

These included:

a class of blood pressure drug (calcium channel blockers) with the herbal remedy St John’s wort, which may reduce the effectiveness of the blood pressure drug
the type 2 diabetes drug metformin with glucosamine, which may affect blood glucose control
another blood pressure medication bisoprolol with omega-3 fish oil, which may further reduce blood pressure

The study gives an indication of how common supplement use is, and in some cases raises concerning patterns. However, it was a very small study and it is difficult to know whether the results would generalise to the wider population. There may be other drug-supplement interactions that were not found in this small group, but which might exist in other populations.